BOSTON -- Dialysis patients exposed to gadolinium-containing contrast material during MRI may be at risk for nephrogenic systemic fibrosis, researchers found.
BOSTON, Oct. 1 -- Dialysis patients exposed to gadolinium-containing contrast material during MRI may be at risk for nephrogenic systemic fibrosis, researchers found.
Analysis of 186 dialysis patients found that those who had undergone imaging studies using a gadolinium-containing contrast agent had more than 10 times the risk of developing the fibrosing disorder compared with patients with no exposure to the contrast agent, Jonathan Kay, M.D., of Harvard, and colleagues, reported in the October issue of Arthritis & Rheumatism.
Nephrogenic systemic fibrosis, a rapidly progressive, debilitating condition that causes cutaneous and visceral fibrosis in patients with renal failure, is characterized by skin hardening, tethering, flexion contractures, and hyperpigmentation mainly on the extremities. However, little is known about the disease's incidence or etiology, they said.
In a cross-sectional cohort study, the researchers found that for renal-failure patients with nephrogenic systemic fibrosis, the risk of dying within two years was three times greater than for patients without the condition from the same dialysis centers.
Of the 186 patients treated at five dialysis centers, 25 (13%) were found positive with two to three cutaneous changes consistent with nephrogenic systemic fibrosis.
Two-year mortality was 48% for patients with cutaneous skin changes and 20% for those without changes, the investigators said. The 20% mortality rate would be expected for patients with advanced kidney failure undergoing long-term dialysis treatment.
After adjusting for age, sex, race, duration of hemodialysis, and presence of diabetes, the adjusted HR was 2.9 (95% CI 1.4-5.9). Mortality was not associated with the dialysis center or the treatment shift, they added.
The researchers also quantified the association between cutaneous changes in the fibrosing disorder and exposure to gadolinium-containing contrast material in MRI.
Exposure to gadolinium-containing contrast agents and skin changes was assessed in a subgroup of 90 patients, for whom data were available in an electronic database.
Sixteen of 54 patients (30%) who had previously undergone gadolinium-enhanced imaging developed cutaneous changes compared with only one (3%) of 36 patients without gadolinium exposure (RR 10.7, CI 1.5-76.9), they reported.
These gadolinium-exposed patients were followed prospectively for two years, and the calculated odds ratio for developing two to three skin changes was nearly 15-fold greater for those exposed to gadolinium compared with unexposed patients (odds ratio 14.7, 95% CI 1.9-117.0). Mortality for the exposed patients also increased significantly.
The mechanism by which gadolinium might lead to fibrosis in these patients has not been explained, Dr. Kay said. Additional studies are needed, but until then, gadolinium-containing contrast media should be used only with extreme caution in patients with chronic kidney disease, he said.
In an accompanying editorial Richard Bucala, M.D., Ph.D., of Yale, and co-authors, wrote that a causative relationship between gadolinium and nephrogenic systemic fibrosis remains to be established, "although the present data certainly point to such a relationship."
The various MR imaging contrast agents use different chelates to bind a single atom of gadolinium, but free unchelated gadolinium is highly toxic. Recent biopsy studies have confirmed the retention of this element in the affected skin of these patients, Dr. Bucala and his colleagues wrote.
Many questions remain to be answered, they said. For example, why does only a small subset of patients with renal insufficiency develop the fibrosis disorder? Does patient susceptibility reflect a genetic predisposition to gadolinium? Are such gadolinium-based contrast agents more toxic than others, perhaps due to their clearance properties or other factors?
Whether fibrocytes play a primary role in nephrogenic fibrosis, as suggested by studies of patients with other fibrosing disorders, is unknown, but this question may be addressed by studying the responses of the cells to gadolinium exposure.
Such information, the editorialists said, could facilitate the development of MR contrast agents that have a less toxic response profile, while preserving the high clinical utility of MR as an imaging modality in patients with renal insufficiency.
"A closer understanding of both the molecular and the individual basis for susceptibility to these 'reactive' fibroses may prove instructive in uncovering the pathogenesis of not only nephrogenic systemic fibrosis but also idiopathic scleroderma and other fibrosing disorders," they wrote.
Mewnwhile, the four manufacturers of gadolinium-based contrast agents -- Bayer, GE-Healthcare, Bracco, and Mallinckrodt -- issued a Dear Healthcare Professional letter to inform clinicians of the addition of a boxed warning, and revisions to the warning section of the prescribing information, to the agents' labels. Both the warning and revisions were requested by the FDA in May. By mid-September, the FDA had received reports of more than 250 cases of nephrogenic systemic fibrosis after administration of gadolinium-based contrast agents.
The agents are magnevist (gadopentetate dimeglumine) injection, MultiHance (gadobenate dimeglumine) injection, 529 mg/mL, Omniscan (gadodiamide) injection, OptiMARK (gadoversetamide) injection, and ProHance (gadoteridol) injection, 279.3 mg/mL.
The boxed warning notes that gadolinium-based contrast agents increase the risk for nephrogenic systemic fibrosis in patients with:
"In these patients, avoid use of gadolinium-based contrast agents unless the diagnostic information is essential and not available with non-contrast enhanced MRI. Nephrogenic systemic fibrosis may result in fatal or debilitating systemic fibrosis affecting the skin, muscle and internal organs," said the warning.
"Screen all patients for renal dysfunction by obtaining a history and/or laboratory tests. When administering a gadolinium-based contrast agent, do not exceed the recommended dose and allow a sufficient period of time for elimination of the agent from the body prior to any readministration."